Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 241, NWS Tallahassee, FL

November 16, 2011Lee County, Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 16, 2011, 4:55 PM EST for Lee County, Worth County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2011, 4:55 PM EST (21:55 UTC)
Expired
Nov 16, 2011, 5:30 PM EST
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Lee County, GA, Worth County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 1:35 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2011-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2011-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS52 KTAE 162155
SVRTAE
GAC177-321-162230-
/O.NEW.KTAE.SV.W.0241.111116T2155Z-111116T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EST WED NOV 16 2011

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHEASTERN LEE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 530 PM EST

* AT 452 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STOCKS...
  AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PHILEMA...OAKFIELD AND DOLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3181 8381 3180 8380 3164 8380 3165 8402
      3162 8405 3163 8411 3173 8416 3183 8385
TIME...MOT...LOC 2155Z 254DEG 37KT 3167 8407

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 3:15 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 16, 3:15 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EST Wed Nov 16 2011

...Tornado Watch #890 in effect until 8 PM CST this evening for
Southeast Alabama, portions of Southwest/South-Central Georgia, and
portions of the Florida Panhandle...

.Synopsis...
A broad mid/upper level trough covers much of the contiguous U.S.
this afternoon with an attendant broad, weak surface low/frontal
boundary sprawling across the southeastern part of the country, from
KY southwest to LA. A weakening shortwave out ahead of the main
trough has combined with a very moist and unstable atmosphere over
our local area to initiate scattered shower development this
afternoon. Further west, closer to the surface low, strong to severe
storms associated with a pre-frontal squall line have been marching
east from LA and MS this morning, into portions of the FL panhandle,
AL, and GA this afternoon. The weakening piece of energy supporting
this line of storms will continue NE, pushing the squall through our
local area this afternoon/evening.

&&

.Near term (tonight)...
As the squall line moves through the local area, there exists a
threat for isolated severe thunderstorm development. It appears that
the best chance for an isolated tornado will be over portions of
southeast Alabama and extreme southwest GA this afternoon through
the early evening when that threat will lift northeast out of the
region with the passing surface low. Elsewhere, across portions of
southwest and south central Georgia, as well as the eastern
panhandle of Florida, the threat for an isolated thunderstorm
capable of producing damaging winds exists until after midnight.
After midnight the threat for severe weather ends region-wide and
any rain/isolated storms that remain should push east out of the big
bend of Florida by daybreak on Thursday. Do not expect any
significant or widespread rainfall with this event with a half of an
inch to an inch expected west of the Apalachicola river and around a
half of an inch or less elsewhere.

&&

.Short Term (Thursday through Friday Night)...
Thursday,
Mid/Upper level longwave trough axis will pivot across the forecast
area during the morning hours allowing the final push in exiting the
surface front east of the Suwannee River Valley. Will see a brief
period between 12-15UTC during which a few lingering showers will
remain possible down toward the Mayo/Cross City portion of the
forecast area. Thereafter...model consensus shows the best deep
layer synoptic/QG forcing rapidly exiting. At the same time, upper
jet axis and resulting RRQ divergence will be shifting off the
Southeast Coast. PoPs will be removed after 15Z for these far SE Big
Bend zones with a dry day region-wide thereafter. In the wake of the
front will see gradual clearing from NW to SE during the later
morning/early afternoon hours. Overall, the majority of Thursday
will end up being a fair and seasonable day with high temperatures
reaching the lower/mid 70s. Far NW zones up toward Dothan and
Enterprise will experience the best CAA in the wake of the front and
should hold in the upper 60s.

Thursday Night,
Upper level flow will become zonal in nature along the northern Gulf
coast while surface high pressure slides to our north. Guidance mean
in terms of low temperatures has shifted down, especially when
considering the MAV numbers. Atmospheric column will indeed be quite
dry, however the surface high will be centered over eastern TN
during the night. This position will allow the gradient to remain
somewhat tight and is not favorable for good radiational
cooling/boundary layer de-coupling. Will run a blend of the MAV/MET
numbers allowing normally colder locations over the Northern/Western
forecast area to reach the middle/upper 30s. Even if we can get down
to these lower number, surface dewpoints depressions look to be wide
enough to prevent any significant frost threat. Will continue to
monitor with future guidance.

Friday/Friday night,
Fair and seasonable weather will be the rule through the period.
Upper level pattern will see slight ridging build in from the south
while the surface ridge center moves to the Carolina coast. In
response to the ridge movement, low level winds come around to the
east and begin to bring low level Atlantic moisture back into the
region. High temperatures on Friday expected to fall a bit below
normal in the mid/upper 60s, however with the increased moisture,
Friday night will be warmer than the previous night with temps far
above any frost threat.

&&

.Long Term (Saturday through next Wednesday)...
It looks like a very dry and rather bland pattern across the
Southeast U.S. throughout much of the extended period, as the
sub-tropical ridge is expected to set up shop over the FL peninsula
early in the period and then the northern Gulf of Mexico late in the
period. After the lingering cool air exits the area on Saturday,
this synoptic pattern should provide our region with above normal
temperatures throughout much of the fcst, with highs ranging from
the mid 70s near the coast to around 80 degrees inland. For the
Tallahassee area, this will be well above climo, which begins the
climatological period with highs around 73 degrees and ends with
highs around 71. Low temps will also gradually moderate through the
period, and with near climo lows (in the mid 40s on Saturday
Morning), but lower to middle 50s should generally be the rule
thereafter. Finally, with the upper level ridge keeping the moisture
axis to our north, Pops should be generally negligible until the end
of the period, when the next cold front may bring scattered showers
or thunderstorms to the region by Wednesday or Thursday.

&&

.AVIATION...
MVFR conditions will continue into the evening with tempo's to IFR
with scattered thunderstorms. Conditions should rapidly improve from
west to east overnight as the front moves through the region. VFR
conditions expected behind the front with gusty northerly winds
Thursday afternoon.

&&

.MARINE...
Winds and seas to near cautionary levels will continue through the
evening ahead of an approaching cold front. The front will cross the
coastal waters after midnight and exit to our east early Thursday
morning. Winds will shift to the northwest and north in the wake of
the front and increase to advisory levels. Advisory level winds are
expected to continue through Thursday night while shifting around to
the northeast. Elevated easterly flow between cautionary and
advisory levels are anticipated to linger through at least Friday
night.

&&

.Fire Weather...
Drier airmass will spill into the region on Thursday behind the cold
front. Humidity values will be well below critical values across
Florida during the afternoon. However, dispersions and surface winds
will be very close to thresholds. Will maintain the current Fire
Weather Watch for now, and let later shift make the final decision
on a potential Red Flag Warning. Low-level moisture should recover
enough by Friday to preclude any fire weather headlines.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   63  75  38  68  45 /  70  10  10   0  10
Panama City   62  71  39  68  46 /  60   0  10   0  10
Dothan        56  67  36  67  42 /  30   0  10   0  10
Albany        59  70  36  66  43 /  50   0  10   0  10
Valdosta      64  75  42  67  46 /  70  10  10   0  10
Cross City    67  79  41  72  46 /  70  20  10   0  10
Apalachicola  64  74  42  68  51 /  70  10  10   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Fire Weather Watch Thursday afternoon for Calhoun-Central Walton-
     Coastal Bay-Gadsden-Holmes-Inland Bay-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Wakulla-Inland Walton-
     Jackson-Leon-Liberty-South Walton-Washington.

GM...Small Craft Advisory from 7 AM Thursday to 7 AM EST Friday for
     Apalachee Bay-Coastal waters From Ochlockonee River to
     Apalachicola FL out to 20 NM-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

Synopsis/Near Term...Harrigan
Short Term/Marine...Mroczka
Long Term...Gould
Aviation/Fire Wx...Camp
Hazardous weather outlook, Nov 16, 10:59 AM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1059 AM EST WED NOV 16 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-171000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1059 AM EST WED NOV 16 2011 /959 AM CST WED NOV 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
REGION TODAY AND TONIGHT...

A COLD FRONT WILL APPROACH THE REGION TODAY AND TONIGHT. AHEAD
AND ALONG THIS FRONT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WITH BREEZY AND GUSTY WINDS ARE EXPECTED. SOME OF
THESE STORMS WILL BE STRONG TO SEVERE WITH DAMAGING WINDS THE MAIN
THREAT. THE FOCUS WILL BE CLOSEST TO THE UPPER LEVEL
SUPPORT...NAMELY SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. THE
STORMS WILL SHIFT TO THE EASTERN COUNTIES TOWARDS TONIGHT BUT THE
THREAT SHOULD BE LESS THAN EARLIER IN THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AFTER THE FRONT EXITS, EXPECT A DRIER AND COOLER AIRMASS TO
OVERSPREAD THE REGION BEGINNING ON THURSDAY. A PERIOD OF SMALL
CRAFT ADVISORY LEVEL WINDS AND SEAS IS EXPECTED OVER THE COASTAL
WATERS DURING THURSDAY AND THURSDAY NIGHT IN THE WAKE OF THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR SOUTHEAST ALABAMA. ADDITIONAL
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Local storm report, Nov 16, 4:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             4 SE ARMENA             31.63N 84.24W
11/16/2011  E1.75 INCH       LEE                GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS QUARTER SIZE HAIL IN WESTERN LEE
            COUNTY.

&&

HARRIGAN
Local storm report, Nov 16, 4:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EST WED NOV 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             4 SE ARMENA             31.63N 84.24W
11/16/2011  E1.75 INCH       LEE                GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS GOLF BALL SIZE HAIL IN WESTERN
            LEE COUNTY.

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 9:27 PM ESTDense Fog AdvisoryTAEBerrien, Brooks, Colquitt, Cook, Grady, Lanier and 2 more8 hr
Nov 16, 3:34 PM ESTTornado WarningTAEEarly, Miller, Seminole26 min
Nov 16, 4:37 PM ESTSevere Thunderstorm WarningTAEDougherty, Lee23 min
Nov 16, 4:44 PM ESTTornado WarningTAEBaker14 min
Nov 16, 5:00 PM ESTTornado WarningTAELee, Turner, Worth30 min
Nov 16, 5:25 PM ESTSevere Thunderstorm WarningTAETurner35 min
Nov 16, 5:36 PM ESTSevere Thunderstorm WarningTAEColquitt, Decatur, Grady, Mitchell, Thomas39 min
Nov 16, 6:19 PM ESTSevere Thunderstorm WarningTAEBrooks, Colquitt, Grady, Thomas26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.